Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 58, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 11, 2016, 2:08 PM CDT for Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2016, 2:08 PM CDT (19:08 UTC)
- Expired
- Apr 11, 2016, 6:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS
The radar
The Little Rock radar (KLZK), 131 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
605
WGUS54 KMEG 111908
FFWMEG
ARC107-MSC027-119-143-112315-
/O.NEW.KMEG.FF.W.0058.160411T1908Z-160411T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CDT MON APR 11 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
* UNTIL 615 PM CDT
* AT 208 PM CDT...DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELAINE...HELENA...JONESTOWN...FRIARS POINT...DARLING...KINGS...WATKINS
CORNER...DUNDEE...LAKE VIEW...COAHOMA...LULA...FALCON...MODOC...DELTA...
PRESTON PLACE...ESSEX...RICH...ROSEACRES...ONEIDA AND KINGTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3430 9107 3429 9106 3431 9106 3432 9105
3432 9106 3434 9106 3434 9100 3447 9100
3447 9105 3450 9106 3450 9105 3454 9023
3432 9023 3426 9107 3427 9108 3428 9108
$$1 follow-up statement
491
WGUS74 KMEG 112147
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT MON APR 11 2016
ARC107-MSC027-119-143-112157-
/O.CAN.KMEG.FF.W.0058.000000T0000Z-160411T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-COAHOMA MS-TUNICA MS-QUITMAN MS-
447 PM CDT MON APR 11 2016
...THE FLASH FLOOD WARNING FOR CENTRAL PHILLIPS...NORTHEASTERN
COAHOMA...SOUTHERN TUNICA AND NORTHWESTERN QUITMAN COUNTIES IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3430 9107 3429 9106 3431 9106 3432 9105
3432 9106 3434 9106 3434 9100 3447 9100
3447 9105 3450 9106 3450 9105 3454 9023
3432 9023 3426 9107 3427 9108 3428 9108
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 12:38 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 11, 12:38 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1238 PM CDT MON APR 11 2016 .UPDATE... UPDATED TO ADD 18Z TAF CYCLE && .PREV DISCUSSION... /ISSUED 908 AM CDT MON APR 11 2016/ UPDATE... UPDATED TO INCREASE POPS ACROSS THE REGION. DISCUSSION... A SERIES OF SHORTWAVE TROUGHS EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL MOVE ACROSS THE MID SOUTH TODAY. NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE DAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. THERE WILL BE THE POTENTIAL FOR A FEW STRONGER THUNDERSTORMS LATER TODAY ACROSS SOUTHERN PORTIONS OF THE AREA AS MODEST INSTABILITY INCREASES. THESE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL IN THESE LOCATIONS. DUE TO THE WIDESPREAD NATURE OF THE PRECIPITATION...DIURNAL HEATING MAY BE STUNTED AND HAVE LOWERED HIGH TEMPERATURES IN MOST AREAS. THIS MAY ALSO LIMIT THE POTENTIAL FOR SEVERE STORMS ACROSS OUR FORECAST AREA. THIS WILL BE MONITORED OVER THE NEXT FEW HOURS. UPDATED FORECAST AND GRIDS HAVE BEEN SENT OUT. JLH PREV DISCUSSION... /ISSUED 415 AM CDT MON APR 11 2016/ CURRENTLY... 3 AM CDT H5 ANALYSIS DEPICTS SPLIT FLOW ACROSS THE CONTIGUOUS UNITED STATES WITH AN UPPER LOW MOVING INTO THE TEXAS AND OKLAHOMA PANHANDLES. THE LATEST SURFACE ANALYSIS PLACES A LOW PRESSURE CENTER OVER SOUTHERN ONTARIO WITH ASSOCIATED COLD FRONT EXTENDING SOUTHWESTWARD THROUGH CENTRAL OKLAHOMA. AROUND THE MIDSOUTH TEMPERATURES ARE CURRENTLY IN THE 60S WITH STRONG SUSTAINED AND GUSTY WINDS OUT OF THE SOUTH AHEAD OF THE APPROACHING COLD FRONT. ONGOING SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THE FRONT WILL MOVE INTO THE REGION LATER THIS MORNING. THIS ACTIVITY WILL CONTINUE FOR MUCH OF THE DAY WITH THE FRONT SWEEPING SOUTH OF THE REGION OVERNIGHT. SOUTHERLY WINDS WILL ALLOW FOR TEMPERATURES TO WARM INTO THE UPPER 60S TO LOWER 70S WITH DEWPOINT VALUES NEAR 60 DEGREES. MODELS HAVE BEEN CONSISTENT WITH LAPSE RATE VALUES BETWEEN 6 AND 7 WITH INSTABILITY VALUES OF 1000 TO 1500 J/KG SBCAPE FOR SOUTHWEST PORTIONS OF THE FA WHICH INCLUDES THE MEMPHIS METRO AND AREAS ROUGHLY BOUNDED SOUTH OF I-40 AND WEST OF I-55. THESE WILL BE THE AREAS MOST LIKELY TO SEE A FEW STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING AHEAD AND ALONG THE FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS ALONG WITH HEAVY RAINFALL AS PWAT VALUES WILL BE NEAR OR JUST IN EXCESS OF 1.50 INCHES. HOWEVER THE FRONT WILL BE PROGRESSIVE ENOUGH TO INHIBIT ANY WIDESPREAD FLASH FLOODING. DEEP LAYER WIND SHEAR VALUES WILL BE NEAR 50 KTS BUT MOSTLY UNIDIRECTIONAL...WITH MINIMAL LOW LEVEL SHEAR...THUS NOT MUCH OF A TORNADO THREAT BUT WILL CONTINUE CURRENT HWO WORDING FOR A WEAK TORNADO DUE TO EXISTING NON ZERO THREAT. LATEST MODELS TIME THE FRONT TO BE NEAR THE MISSOURI BOOT HEEL AND NORTHEAST ARKANSAS JUST AFTER NOON...JUST ALONG AND SOUTH OF I-40 NEAR SUNSET...AND FINALLY CLEARING THE SOUTHEAST REACHES OF THE FA SHORTY AFTER MIDNIGHT. A DEVELOPING LOW ALONG THE FRONT WILL LIKELY BE THE FOCAL POINT OF THE HEAVIEST RAIN LATER THIS EVENING ACROSS NORTH MISSISSIPPI. STORM TOTAL QPF VALUES TOP OUT JUST NORTH OF 2.50 INCHES ACROSS SOUTHERN EXTENTS OF THE FA. DRIER AND COOLER AIR WILL QUICKLY SETTLE INTO THE REGION AS THE MOIST AIRMASS DEPARTS SOUTHWARD BEGINNING BY EARLY TUESDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTH. AS A RESULT TUESDAY TEMPERATURES WILL GENERALLY BE IN THE LOWER 60S WITH SFC WINDS OUT OF THE NORTH AND EAST. SLIGHT UPPER RIDGING AHEAD OF AN APPROACHING UPPER LOW WILL ALLOW FOR WARMER HIGHS WEDNESDAY. RAIN CHANCES WILL RETURN THURSDAY AS THE UPPER LOW MOVES OVER THE MIDSOUTH. DRY AND PLEASANT CONDITIONS RETURN BY LATE WEEK AND WILL PERSIST THROUGH THE WEEKEND AS AN OMEGA BLOCK PATTERN SETS UP WITH THE LOCAL REGION ENTRENCHED UNDER THE UPPER RIDGE AXIS. A WARMING TREND WILL ENSUE WITH END OF THE PERIOD TEMPERATURES ABOVE NORMAL FOR MID APRIL. ZDM && .AVIATION... 18Z TAF CYCLE SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH BEST COVERAGE FOR CONVECTIVE ACTIVITY OCCURRING AT TUP. OTHERWISE...SHRA/VCTS ANTICIPATED AT MEM/MKL AND VSCH AT JBR. GUSTY SE/S WINDS WILL VEER N/NE WITH PASSAGE OF COLD FRONT AND AVERAGE BETWEEN 9-12 KTS. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 11, 1:45 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 145 PM CDT MON APR 11 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-122045- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 145 PM CDT MON APR 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE ACROSS PORTIONS OF NORTH MISSISSIPPI THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM CLARKSDALE TO TUPELO. GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE GREATER THREAT THIS AFTERNOON AND EVENING WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. SEVERAL INCHES OF RAIN WILL BE POSSIBLE ACROSS AREAS SOUTH OF INTERSTATE 40 THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JLH
In the hours before
Special weather statement, Apr 11, 1:25 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
125 PM CDT MON APR 11 2016
ARZ058-MSZ010-111915-
PHILLIPS AR-COAHOMA MS-
125 PM CDT MON APR 11 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...
SOUTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 125 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM 11 MILES EAST OF
GILLETT TO 8 MILES NORTH OF WATSON TO NEAR WINCHESTER...AND MOVING
EAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHWESTERN PHILLIPS AND SOUTHWESTERN COAHOMA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3413 9111 3413 9110 3414 9109 3414 9108
3415 9109 3418 9109 3418 9108 3411 9065
3408 9066 3410 9066 3411 9071 3412 9112
TIME...MOT...LOC 1825Z 284DEG 36KT 3417 9119 3401 9129 3382 9151The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:08 PM CDT | River Flood Warning | MEG | Monroe | 4 days |
| Apr 10, 8:08 PM CDT | River Flood Warning | MEG | Monroe | 3 days |
| Apr 10, 8:08 PM CDT | River Flood Warning | MEG | Lowndes, Monroe | 5 days |
| Apr 11, 1:25 PM CDT | Special Weather Statement | MEG | Coahoma | 50 min |
| Apr 11, 3:17 PM CDT | Flash Flood Warning | MEG | Lafayette, Panola, Quitman | 4 hr |
Nearby
Flash Flood Warnings in Mississippi, 2016Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.